Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 57, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 11, 2002, 1:39 AM CDT for Finney County, Gray County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2002, 1:39 AM CDT (06:39 UTC)
- Expired
- May 11, 2002, 2:30 AM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Finney County, KS, Gray County, KS
The radar
The Dodge City radar (KDDC), 62 km from the middle of the area, began a volume at 06:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 1:40 AM CDT | Hail 0.88 | Garden City, KS | |
| May 11, 2:00 AM CDT | Hail 1 | Ingalls, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 1:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 368 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 110639
SVRDDC
KSC055-069-110730-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
138 AM CDT SAT MAY 11 2002
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FINNEY COUNTY IN SOUTHWEST KANSAS
NORTHWESTERN GRAY COUNTY IN SOUTHWEST KANSAS
* UNTIL 230 AM CDT
* AT 138 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 10 MILES SOUTH OF PLYMELL...OR ABOUT 13 MILES NORTH OF
SUBLETTE...MOVING NORTHEAST AT 70 MPH.
* SOME LOCATIONS AFFECTED
PIERCEVILLE AT 150 AM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL THE SIZE OF NICKELS,
DAMAGING WIND GREATER THAN 60 MILES AN HOUR,
FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY REPORT SEVERE
WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.
LAT...LON 3775 10102 3774 10066 3813 10023 3824 10024
3825 10055
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:53 PM CDT, 10 hours 46 minutes earlier.
Area forecast discussion, May 10, 2:53 PM CDT, 10 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 253 PM CDT FRI MAY 10 2002 DAYS 1-2... WAA PATTERN CURRENTLY IN PLACE FROM NORTH CENTRAL OKLAHOMA WEST TO EASTERN COLORADO. CONVECTION HAS BEEN SLOWLY MOVING NORTHEAST TODAY. MAIN CHALLENGE FOR TONIGHT IS HOW FAR WEST WILL WAA UPWARD VERT VELS DEVELOP. MAIN WAA ZONE LOOKS TO SHIFT NORTHEAST OVER ICTS CWA TONIGHT PER THE LATEST MODEL SOLUTIONS. GIVEN OBSERVED TRENDS AND MODEL OUTPUT WILL OPT TO GRADIENT POPS FROM LIKELY EAST TO CHANCE WEST WITH IDEA THAT BULK OF PCPN WILL FALL OVER THE EXTREME EASTERN CWA OVERNIGHT. CURRENT LOW FORECAST LOOKS GOOD, THUS WILL NOT CHANGE. FOR SATURDAY...1ST MID/UPPER TROP WAVE NOTED OVER THE AZ/NM BORDER THIS AFTERNOON PER THE WATER VAPOR LOOP WILL MOVE NORTH OF THE CWA DURING THE MORNING HOURS. AS A RESULT, SURFACE WINDS SHOULD VEER ACCORDINGLY. THEREFORE, HIGHS WILL BE WELL INTO THE 80S MOST LOCALES. BY LATE IN THE DAY, SURFACE WINDS OVER THE CENTRAL AND EASTERN CWA WILL BACK HELPING TO MOVE MOIST AIR AGAINST SOUTHWARD MOVING COLD FRONT. THE BEST CHANCE FOR STORMS WILL BE OVER THE CENTRAL AND EASTERN CWA LATE TOMORROW AFTERNOON AND EVENING THANKS TO THE COLD FRONT PROVIDING THE NEEDED LOW-LEVEL MOISTURE CONVERGENCE. WILL ONCE AGAIN GRADIENT POPS FROM HIGH TO LOW EAST TO WEST FROM LATE AFTERNOON THROUGH EARLY MORNING SUNDAY. FOR SUNDAY...ALL MODELS SHOWING UPPER VORT MOVING TO OUR SOUTH DURING THE DAY. WITH COLD FRONT THROUGH ALL CWA BY SUNRISE, THE ONLY POPS THAT WILL BE MENTIONED WILL BE OVER THE SOUTHEASTERN CWA TO ACCOUNT FOR LINGERING SHOWERS. AS WAS MENTIONED BY PREVIOUS SHIFT, CLOUDS WILL LINGER INTO THE EARLY AFTERNOON HOURS BEFORE DEPARTING CWA LATE. HIGHS FOR SUNDAY WILL BE MAINLY IN THE 60S. FINALLY...SURFACE WINDS AFTER FROPA WILL INCREASE IN RESPONSE TO INCREASING SFC GRADIENT. UPSHOT HERE IS THAT WILL PLAN NOT TO CHANGE WHAT PREVIOUS SHIFT CREATED IN THE GFE FOR SFC WINDS SATURDAY NIGHT. SUNDAY MORNING APPEARS TO BE BREEZY/WINDY AS WELL. DAYS 3-7... W/V LOOP TODAY SHOWING SEVERAL WAVES LINING UP ACROSS THE NRN PACIFIC. ALL MODELS DIFFERING ON TIMING AND STRENGTH OF EACH WAVE, BUT AGREE WITH RIDGING ALOFT BETWEEN THE FIRST SYSTEM EXITING THE CNTL PLAINS ON SUNDAY AND THE NEXT SIG SYSTEM APPROACHING THE WRN CONUS. AS THIS RIDGING BEGINS ALOFT A SFC HIGH WILL MOVE SOUTH INTO OK, THEN TX. WILL THEREFORE KEEP THE WARMUP GOING THROUGH MID WEEK AND LEAVE FORECAST DRY. MAIN QUESTION COMES LATE WEEK. ALL MODELS DO BEGIN TO DEVELOP AN UPPER LVL TROF IN THE WRN CONUS/ERN PACIFIC EARLY IN THE WORK WEEK BUT THE MRF, CANADIAN AND UKMET BRING THIS SYSTEM EASTWARD QUICKER THAN THE ECMWF. GIVEN THE PERSISTENT CONVECTION IN THE INDIAN OCEAN AND POS HT ANOMALIES IN THE CNTL PACIFIC WILL FAVOR THE ECMWF SOLUTION DESPITE IT BEING THE ODD MAN OUT. THIS WILL KEEP OUR RIDGE IN PLACE ALOFT OVER THE CNTL PLAINS THROUGH FRIDAY WHICH SUGGESTS THAT TEMPS WILL REMAIN ON THE WARM SIDE THROUGH FRIDAY. WILL ALSO BE SEEING A STRENGTHENING SOUTHERN BRANCH JET LATE IN THE WEEK AS WELL. THIS NOT ONLY WILL BRING MORE TROPICAL MOISTURE NORTHWARD LATE IN THE WEEK BUT IT ALSO SUPPORTS A MENTION OF EVENING CONVECTION ON LATE THURSDAY AS WELL AS FRIDAY. CHANCE FOR PCPN HOWEVER DOES LOOK MORE FAVORABLE LATE FRIDAY. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 56 84 45 62 / 40 40 40 0 GCK 57 88 48 67 / 40 30 40 0 EHA 55 89 45 69 / 20 0 20 0 LBL 57 88 48 67 / 40 40 40 0 HYS 56 84 45 62 / 70 40 40 0 P28 59 87 52 64 / 70 50 60 30 .DDC...NONE. 16/18
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 1:14 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 46 min |
| May 11, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Meade | 46 min |
| May 11, 3:48 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 42 min |
| May 11, 4:15 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 45 min |
| May 11, 4:24 PM CDT | Tornado Warning | DDC | Edwards, Pawnee | 36 min |
| May 11, 5:01 PM CDT | Tornado Warning | DDC | Edwards, Pawnee | 29 min |
| May 11, 5:09 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 51 min |
| May 11, 5:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 47 min |
| May 11, 5:29 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 46 min |
| May 11, 5:50 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 55 min |
| May 11, 5:57 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 63 min |
| May 11, 6:00 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 30 min |
| May 11, 6:05 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 40 min |
| May 11, 6:06 PM CDT | Tornado Warning | DDC | Stafford | 24 min |
| May 11, 6:13 PM CDT | Tornado Warning | DDC | Pratt | 32 min |
| May 11, 6:38 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 37 min |
| May 11, 6:41 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 34 min |
| May 11, 6:41 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Meade, Seward | 64 min |
| May 11, 6:47 PM CDT | Tornado Warning | DDC | Pratt | 28 min |
| May 11, 6:55 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.